Texas, 2002Flash Flood in Texas, August 2, 2002
August 2, 2002 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 2, 5:40 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 2, 5:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT FRI AUG 2 2002
HAVE SENT UPDATE TO ZFP TO INCREASE POPS W-NW AS TSTMS WITH HVY RN
PERSIST. TSTMS ARE TRAINING FURTHER INCREASING THREAT FOR
FLOODING/FLASH FLOODING ACRS UPPER TRANS PECOS/LEA/EDDY COUNTIES.
TSTM FEEDING NWWD INTO THETA-E RIDGE AXIS WITHIN RGN OF UPPER
DIVERGENCE.
PREVIOUS DISCUSSION....
CLUSTER OF TSTMS WITH HVY RN BUILDING W ALONG 5H THETA-E RIDGE AXIS
WITHIN RGN OF UPPER LEVEL DIVERGENCE/5H SHEAR AXIS AS DEPICTED BY
ETA. IR IMAGE SHOWS TOPS SLOWLY WARMING AND EXPECT STORMS TO WANE
THRU MORNING. 5H SHEAR AXIS TO BE FARTHER W TDY AS STR DEVELOPS
FARTHER E OVER MO. THIS WILL ALSO PUSH THETA-E RIDGE AXIS W PLACING
MTNS AND ADJACENT PLAINS (N TO S STEERING FLOW) WITH BEST POPS. SB
CINH PROGGED TO BE HIGH FROM PB SWD...BUT WITH LINGERING SFC
BOUNDARIES A CONCERN WILL INCLUDE ISOLD POPS PB. BY SATURDAY WELL
DEFINED 5H SHEAR AXIS/TROF NW OF CWFA WITH A WEAKER TROF MOVING E
ACRS W TX. ATTM SATURDAY LOOKS TO BE A DOWN DAY AND WILL CONTINUE
WITH DRY FCST. SUNDAY AND MONDAY STR REMAINS ACRS CENTRAL PLAINS
WHICH WILL GENERALLY FAVOR POPS W AS SW FLOW CONTINUES TO TAP PAC
MSTR. NO CHANGES TO EXTENDED.
PRELIMS
MAF 95/71/96/71 111
LSA 94/70/96/70 111
6R6 94/72/95/71 111
MRF 84/61/86/60 332
CNM 98/70/96/70 332
.MAF...
TX...NONE.
NM...NONE.
In the hours before
Local storm report, Aug 2, 1:49 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 AM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MIDLAND TX FLASH FLOOD
08/01/02 MIDLAND SEVERAL CARS STALLED IN
WATER COVERING PORTIONS
OF MIDKIFF AND GARFIELD
STREETS, JUST SOUTH OF
LOOP 250. REPORTED BY THE
POLICE DEPARTMENT.
1110 PM EUNICE NM FLASH FLOOD
08/01/02 LEA NUMEROUS HOMES FLOODED.
REPORTED BY THE FIRE
DEPARTMENT.
1140 PM SEMINOLE TX FLASH FLOOD
08/01/02 GAINES 4 LANES COVERED WITH
WATER ON HIGHWAY 180 ON
SOUTHEAST SIDE OF
SEMINOLE. REPORTED BY
GAINES SHERIFFS OFFICE.
1155 PM 9NE ANDREWS TX FLASH FLOOD
08/01/02 ANDREWS INTERSECTION OF FM 1788
AND HIGHWAY 115 UNDER
WATER. REPORTED BY
ANDREWS SHERIFFS OFFICE.
1227 AM SEMINOLE TX FLASH FLOOD
08/02/02 GAINES PORTIONS OF HIGHWAY 180
UNDER WATER ON SOUTHEAST
SIDE OF SEMINOLE.
REPORTED BY GAINES
SHERIFFS OFFICE.
1205 AM 1E EUNICE NM 70 MPH TSTM GUST
08/02/02 LEA TREES DAMAGED. REPORTED
BY THE FIRE DEPARTMENT.Special weather statement, Aug 2, 3:30 AM CST, 4 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT FRI AUG 2 2002
.SYNOPSIS...
DAYTIME HEATING...LOW LEVEL MOISTURE...WEAK UPPER LEVEL DISTURBANCES
WILL COMBINE TO PRODUCE ISOLATED SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAINS AND PLAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO AND WEST TEXAS TODAY AND TONIGHT. MOST THUNDERSTORMS ARE
EXPECTED TO DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE REGION SHOULD REMAIN
BELOW SEVERE LEVELS. HOWEVER...A FEW OF THE STRONGER STORMS COULD
PRODUCE DAMAGING OUTFLOW WIND GUSTS UP TO 60 MPH. IN ADDITION...
ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.
44
Special weather statement, Aug 2, 4:13 AM CST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022030-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 AM CDT FRI AUG 2 2002
.SYNOPSIS...
DAYTIME HEATING...LOW LEVEL MOISTURE...WEAK UPPER LEVEL DISTURBANCES
WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MOUNTAINS AND PLAINS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND TONIGHT. MOST
THUNDERSTORMS ARE EXPECTED TO DISSIPATE THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.
.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE REGION SHOULD REMAIN
BELOW SEVERE LEVELS. HOWEVER...A FEW OF THE STRONGER STORMS COULD
PRODUCE DAMAGING OUTFLOW WIND GUSTS UP TO 60 MPH. IN ADDITION...
ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.
44
Flash Flood, Reeves
- When
- August 2, 7:30 AM CST to 7:46 AM CST
- Where
- Reeves County, Pecos
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Heavy overnight rainfall resulted in flash flooding in parts of Reeves County. The DPS reported up to 8 inches of water covering numerous intersections in the city of Pecos.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Texas, August 2, 20021 death · $250,000 · 60 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 2, 20021 death · 6 injured · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 death · 1 injured · 55 kt wind · 16 events
- Hail and Damaging Wind in New Jersey, August 2, 2002$10 million · 72 kt wind · 2 events
- Lightning Strike in New Jersey, August 2, 2002$500,000 · 1 event
- Lightning Strike in Pennsylvania, August 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 injured · $65,000 · 1 in hail · 12 events
- Lightning Strike in New Hampshire, August 2, 2002$150,000 · 1 event
- Damaging Winds in Maryland, August 2 to 3, 2002$110,000 · 2 events
- Hail and Damaging Winds in Massachusetts, August 2, 2002$60,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 2, 2002$77,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, August 2, 2002$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315216.